Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CNS Consequences of Long Term HAART?
Oct 4, 2000

I've been on aggressive HAART regimens since 1988 and have tolerated all very well with prolonged 0 viral load and no OIs. But over the last year, particularly after a harrowing episode with Sustiva, I've felt continuously nervous, anxious and at times depressed. I have difficulty relaxing, falling asleep or staying asleep. I used to pride myself on my memory for names and places, but that seems to be slipping. I don't cope with life's daily challenges as well as I used to. I'm emotional and cry easily. I'm verbal and articulate, but now I struggle to express myself clearly. The current issue of AIDS Treatment News says, "The drugs now in use may well be too toxic for most patients to use indefinitely." I wonder if long-term HAART can contribute to these symptoms. Any insights? Thank you.

Response from Dr. Pavia

You describe symptoms of nervousness, anxiety, depression, along with some problems relaxing, coping with challenges, and with your memory. Could HAART have a role in this?

Well, we know that Sustiva has a wide variety of CNS side effects, most of which people get used to in the first month. However, not all of the side effects go away, and the side effects clearly can include a variety of effects on mood and concentration, including depression, anxiety, concentration difficulty and memory problems. As best we know, these side effects completely resolve after quitting, but obviously, we only have 2-3 years of data on Sustiva.

It sounds like you are off of Sustiva now. Can any of the other drugs involved in HAART have these kinds of side effects? There have been uncontrolled anecdotes of people feeling "hyper" on starting D4t (Zerit) back in the monotherapy days. Aside from that, there are no clear reports that the other drugs either alone or in combination cause psychiatric effects. Is it possible, especially over time? Sure, but I have not seen it, nor have I heard others talking about it. However, we need to keep a very open mind about possibly unknown long term effects and keep studying them carefully.

Your combination of symptoms sound like they all could go together. Difficulty sleeping, anxiety, difficulty coping, poor performance at speaking and remembering can all be parts of the constellation that goes along with major depression. This is a biochemical illness, not just a down mood, and there are measurable changes in the brain chemistry. There are ever better treatments for depression and anxiety disorders, so if you have not seen a practitioner with a lot of expertise in diagnosing these illnesses, you should check out the symptoms with one. This could be your HIV provider, a psychiatrist (preferably one with experience with HIV issues), a psychologist or a social worker. If it is not the HAART, it is likely to be very treatable. Depression can hit even when everything is going well in your life.

Good Luck

ATP

Andrew T. Pavia, M.D.



Previous
New Videx Caplet
Next
Dangerous Lipid Levels -- Scared

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement